|Classification and external resources|
Akathisia, or acathisia, is a syndrome characterized by unpleasant sensations of "inner" restlessness that manifests itself with an inability to sit still or remain motionless (hence the word's origin in ancient Greek α (a), [without, not] + κάθισις (káthisis), [sitting]). Its most common cause is as a side effect of medications, mainly neuroleptic antipsychotics especially the phenothiazines (such as perphenazine and chlorpromazine), thioxanthenes (such as flupenthixol and zuclopenthixol) and butyrophenones (such as haloperidol (Haldol)), piperazines (such as ziprasidone), antispasmodics (such as metoclopramide), and antidepressants. Akathisia can also, to a lesser extent, be caused by Parkinson's disease and related syndromes. However, most antipsychotic psychotropic drugs cause Parkinsonian like symptoms due to blockage of dopamine receptors in the nigrostriatal pathway of the brain. Another major cause is the withdrawal from opioid medications.
Akathisia may range in intensity from a mild sense of disquiet or anxiety (which may be easily overlooked) to a total inability to sit still, accompanied by overwhelming anxiety, malaise, and severe dysphoria (manifesting as an almost indescribable sense of terror and doom). The condition is difficult for the patient to describe and is often misdiagnosed. When misdiagnosis occurs in antipsychotic neuroleptic-induced akathisia, more antipsychotic neuroleptics may be prescribed, potentially worsening the symptoms.  High-functioning patients have described the feeling as a sense of inner tension and torment or chemical torture.
Reports of akathisic states can be found in the medical literature before the advent of neuroleptics. Healy, et al. (2006), described the following regarding akathisia: tension, insomnia, a sense of discomfort, motor restlessness, and marked anxiety and panic. Increased labile affect can result, such as weepiness. Interestingly, in some people the opposite response to SSRIs occurs, in the form of emotional blunting; but sufficient clinical research has not yet been made in this area.
Jack Henry Abbot (1981) described the effects of akathisia produced by antipsychotic drugs:
These drugs, in this family, do not calm or sedate the nerves. They attack. They attack from so deep inside you, you cannot locate the source of the pain ... The muscles of your jawbone go berserk, so that you bite the inside of your mouth and your jaw locks and the pain throbs. For hours every day this will occur. Your spinal column stiffens so that you can hardly move your head or your neck and sometimes your back bends like a bow and you cannot stand up. The pain grinds into your fiber ... You ache with restlessness, so you feel you have to walk, to pace. And then as soon as you start pacing, the opposite occurs to you; you must sit and rest. Back and forth, up and down you go in pain you cannot locate, in such wretched anxiety you are overwhelmed, because you cannot get relief even in breathing.—Jack Henry Abbot , In the Belly of the Beast (1981/1991). Vintage Books, 35–36. Quoted in Robert Whitaker, Mad in America (2002, ISBN 0738207993), 187.
Treatment non-compliance is a common consequence of neuroleptic-induced akathisia. At the extreme end of non-compliance, patients who have been treated with neuroleptic antipsychotics for psychotic episodes or prochlorperazine for nausea may rarely run away from hospitals or emergency rooms due to this disconcerting sensation.
Akathisia is most often seen as a side effect of antipsychotic medications and medications such as reglan, but has other causes as well:
The 2006 UK study by Healy, Herxheimer, and Menkes observed that akathisia is often miscoded in antidepressant clinical trials as "agitation, emotional lability, and hyperkinesis (overactivity)". The study further points out that misdiagnosis of akathisia as simple motor restlessness occurs, but that this is more properly classed as dyskinesia. Healy, et al., further show links between antidepressant-induced akathisia and violence, including suicide, as akathisia can "exacerbate psychopathology." The study goes on to state that there is extensive clinical evidence correlating akathisia with SSRI use, showing that approximately ten times as many patients on SSRIs as those on placebos showed symptoms severe enough to drop out of a trial (5.0% compared to 0.5%).
Acute akathisia is treated with medications, most often diphenhydramine (Benadryl). Treatment can also include the discontinuation or reduction of dose of the causative agent. Benztropine is also an effective treatment for drug-induced akathisia.
Akathisia can also be reduced by administering other drugs, though effectiveness can vary with more severe cases resistant to most drug treatment. Benzodiazepines like clonazepam (Klonopin) are effective. Some consider the drug of choice for the treatment of akathisia to be beta-blockers such as propranolol (Inderal) or metoprolol. The antihistamine cyproheptadine is also effective, though with shorter effect than beta blockers.
N Acetyl Cysteine also showed a positive effect on akathisia in an RCT.